The progesterone drops you take as prescribed by your doctor to stop the monthly periods when you have just given birth and you begin menopause; it does not end there. Once you have given birth and stopped taking progesterone, the progesterone levels in your body will drop drastically, which means progammer will be required to make up for these low levels of progesterone. Progammer is also produced by your body when you are going through menopause. When the progesterone in your body drops to a low enough level, anemia can set in and this may mean your body will be unable to produce sufficient amounts of red blood cells to carry oxygen to all parts of your body.
A common sign of anemia is dark discoloration of the skin of your face and abdomen. If you have a diagnosis of breast cancer, it is possible that progammer, along with estrogen, is producing abnormal amounts of the hormone called dihydroprogesterone. The hormone dihydroprogesterone is one of the main estrogens in your body. This is why it can cause cancer of the uterus, ovaries, breasts and prostate.
It is not known exactly how progammer causes cancer of the uterus, ovaries, breasts, or prostate. It is thought that when progesterone fails to perform its normal function, the excess estrogen becomes too much for the body to handle and starts to stimulate cancerous growths to grow rapidly. These are usually small benign tumors that often go away on their own after a year or two. Treatment of breast cancer with progesterone often involves repeated courses of hormonal therapy combined with chemotherapy or radiation therapy to remove the cancerous cells. Sometimes, hormone treatment is followed by chemotherapy to remove even more cancer cells.
A treatment of this form is referred to as “pep timed” and has to be started early enough to prevent serious side effects. Usually your doctor will advise you to start your progammer treatment a few weeks before beginning your menstruation so that the progesterone will have time to build up in your system. You will probably be advised to continue your treatment until your period stops, but you should still take your pills as directed until then. This is to protect against a possible relapse of the cancer. Many women find that their breast cancer shrinks quite early in the course of their progammer therapy and they do not have any relapse.
Another possible cause of progammer is if you have had your tubes tied during your pregnancy and your progesterone has been supplied by IVF. In this case, the level of progesterone in your body has been significantly increased and it could be the result of the artificial progesterone that was being provided to preserve your pregnancy. Your doctor might therefore recommend that you cease taking your progesterone pills as soon as your baby is born or soon after if he is concerned about your breast cancer. However, this is not generally recommended unless your doctor is absolutely sure that there is no risk in continuing to take them.
If you think that you may have a relapse of your breast cancer then it is strongly advisable to continue to take your progammer treatment as long as it has been advised. It is also extremely important that you do not stop taking your progammer treatment suddenly as stopping it prematurely can cause your cancer to grow even more. Your doctor will want to see all of the symptoms of your breast cancer and discuss with you the extent of your cancer. If you are a good candidate for surgical removal of your breast or if the cancer is very close to your tissue or lymph nodes then your progammer may be extended until the surgery is performed. This is why many women choose to have the cancer surgically removed rather than prolonging their progammer treatment.